The link between hormonal contraception and weight gain is an oft-debated subject.

In actuality, proving a clinical connection between the two is always going to be difficult due to numerous potential influencing factors such as diet, metabolism and exercise.

For this reason there is little in the way of solid evidence to support the theory that certain contraceptive options can cause an increase (or decrease) in weight.

For someone using hormonal contraception for the first time, confidence that it won't have any significant effects on general health is important, and a doctor can help provide further information.

Questions with relation to possible weight gain are often asked by patients trying to decide on a contraceptive method, as it’s a prospect which can often put women off using certain pills.

With this in mind, we thought it best to run down the options, and examine what we know about the different types of hormonal contraception and weight gain.

Combined oral contraceptive pill (COCP)

According to the Faculty of Sexual and Reproductive Healthcare (FSRH) there is no current evidence to support the idea that the pill causes weight gain.

The myth surrounding the pill and weight gain stemmed from the original form of the pill first available in the 1960s, which had a much higher level of the hormones oestrogen and progesterone. The higher numbers may have caused weight gain in the past.

However, since then the amount of hormones used in the pill has been refined.

Vaginal Ring

The vaginal ring uses a combination of oestrogen and progesterone hormones and so works in a similar way to the COCP. For this reason there is no clinical evidence to support an association between the use of the ring and any weight changes.

Mini-pill (progesterone-only pill)

There is no proven causal link between the mini-pill and an increase or decrease in weight. Some women using the progesterone-only pill report changes in their weight although there is little evidence to support that these changes can be attributed to solely to pill use.

Intrauterine Device (IUD) & Intrauterine System (IUS)

Some weight gain ‘has been observed’ in users of both the IUD and IUS. There is no significant difference between the two devices. If you are thinking of using either device then you should be aware that there is no evidence to suggest that you will put weight on. Each individual is different and reactions can vary.

Contraceptive Implant

A portion of women who use the implant report a change in weight, although a direct association has not been proven. It is important to bear in mind that all types of contraceptive can take a while for the body to adjust to and so any changes noted initially might not remain.

The implant can be removed if you are not comfortable with any changes that you have noted. Just make an appointment with your doctor or healthcare provider.

Contraceptive Injection

The contraceptive injection has been linked to weight gain in some users and is cited by users as a reason for nonrenewal of the method. Weight gain was noted particularly in females under the age of 18 years with a BMI over 25.

Although this phenomenon has been reported it does not necessarily mean that it will happen to you. That being said, if you do decide to have the injection and you are dissatisfied with a change in weight then you should speak to your GP about possible alternatives.

Points to remember:

  • Your system might take some time to adjust to the new contraceptive. 
  • An initial fluctuation in weight might not necessarily be permanent. 
  • For many women the benefits of using the above contraception outweigh the disadvantages.
  • Every user is different - if weight change is listed as a possible side effect it does not mean you will experience this.
  • Notice a change in weight? Contact your doctor who can look to prescribe an alternative contraceptive method. 
  • There are lots of contraceptive options available so making a slight change might help limit the risk of adverse reactions.